Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 134, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 23, 2014, 8:05 AM CST for Greene County, Hale County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2014, 8:05 AM CST (14:05 UTC)
- Expired
- Dec 23, 2014, 8:45 AM CST
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Hale County, AL
The radar
The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 8:27 AM CST | HAIL 0.88 | 7 Nw Greensboro, AL | LARGE TREE LIMBS AND BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
810
WUUS54 KBMX 231405
SVRBMX
ALC063-065-231445-
/O.NEW.KBMX.SV.W.0134.141223T1405Z-141223T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 AM CST TUE DEC 23 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
HALE COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 845 AM CST
* AT 806 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALDEN
QUARTERS...OR 8 MILES SOUTH OF EUTAW...AND MOVING NORTHEAST AT 40
MPH.
* LOCATIONS IMPACTED INCLUDE...
EUTAW...GREENSBORO...WALDEN QUARTERS...DUFFYS BEND...SAWYERVILLE...
GREENSBORO MUNICIPAL AIRPORT...WEDGEWORTH AND EVANSVILLE.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 32 THROUGH 52...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3280 8807 3302 8779 3300 8742 3283 8742
3283 8747 3267 8748 3265 8753 3262 8753
3260 8784 3262 8788 3260 8786 3259 8790
3261 8789 3263 8792 3261 8799 3268 8805
3269 8804 3277 8809
TIME...MOT...LOC 1405Z 235DEG 35KT 3272 8788
$$
561 follow-up statement
127
WWUS54 KBMX 231424
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
824 AM CST TUE DEC 23 2014
ALC063-231433-
/O.CAN.KBMX.SV.W.0134.000000T0000Z-141223T1445Z/
GREENE AL-
824 AM CST TUE DEC 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3280 8782 3289 8782 3295 8773 3298 8775
3301 8771 3300 8743 3300 8742 3283 8742
3283 8747 3267 8748 3262 8753 3261 8779
3263 8781 3263 8775 3266 8775 3266 8780
3271 8780 3272 8783 3276 8781 3277 8787
TIME...MOT...LOC 1423Z 235DEG 35KT 3280 8769
$$
ALC065-231445-
/O.CON.KBMX.SV.W.0134.000000T0000Z-141223T1445Z/
HALE AL-
824 AM CST TUE DEC 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HALE COUNTY
UNTIL 845 AM CST...
AT 824 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WEDGEWORTH...OR 9 MILES NORTHWEST OF GREENSBORO...MOVING NORTHEAST AT
40 MPH.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...AKRON...MOUNDVILLE...HARPER HILL...HAVANA...MOUNDVILLE
AIRPORT...ELLIOTS CREEK...WATEROAK AND PHIPPS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3280 8782 3289 8782 3295 8773 3298 8775
3301 8771 3300 8743 3300 8742 3283 8742
3283 8747 3267 8748 3262 8753 3261 8779
3263 8781 3263 8775 3266 8775 3266 8780
3271 8780 3272 8783 3276 8781 3277 8787
TIME...MOT...LOC 1423Z 235DEG 35KT 3280 8769
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 6:00 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 23, 6:00 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 AM CST TUE DEC 23 2014 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... A COMPLEX FORECAST FOR TODAY AND TONIGHT MAY FINALLY BE COMING INTO BETTER FOCUS THIS MORNING WITH THE HELP OF SHORT RANGE MODELS. THOUGH CONVECTION HAS FORMED NEAR THE GULF COAST THIS MORNING...IT CONTINUES TO MOVE NORTHWARD INSTEAD OF STALLING... WHICH MEANS IT IS LESS LIKELY TO BLOCK THE NORTHWARD MOVEMENT OF THE WARM SECTOR. CURRENTLY A WARM FRONT IS LOCATED SOUTH OF THE CWA ACROSS EXTREME SOUTH ALABAMA AND IS LIKELY TO HAVE TROUBLE MOVING NORTHWARD...NOT BECAUSE OF COASTAL CONVECTION...BUT INSTEAD A COOL WEDGE. EASTERLY FLOW ASSOCIATED WITH HIGH PRESSURE TO OUR EAST IS EXPECTED TO PERSIST LONG ENOUGH TO LIMIT THE NORTHWARD EXTENT OF THE SEVERE WEATHER POTENTIAL INTO THIS EVENING. THE LAST FEW RUNS OF THE HRRR INDICATE THE WARM FRONT HAVING TROUBLE MOVING NORTH OF A LINE FROM DEMOPOLIS TO EUFAULA THROUGH 00Z. MEANWHILE THE HRRR ALSO SUGGESTS THE FOCUS FOR CONVECTIVE ORGANIZATION WILL BE A BIT FARTHER WEST THAN PREVIOUSLY THOUGHT...NEAR THE FRONTAL ZONE ACROSS EASTERN MISSISSIPPI...WHERE A QLCS MAY ORGANIZE THIS AFTERNOON. IF THE AFOREMENTIONED SCENARIO OCCURS...THE BEST CHANCE OF DAMAGING WINDS AND A TORNADO OR TWO WILL BE NEAR AND SOUTH THE INTERSECTION OF THE QLCS AND THE WARM FRONT ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA STARTING AROUND 20Z IN THE SOUTHWEST. THE FORWARD SPEED OF THE QLCS REMAINS IN QUESTION WITH MEAN-LAYER FLOW NEARLY PARALLEL TO THE QLCS AND THE BEST UPPER-LEVEL FORCING NOT EXPECTED TO DEVELOP UNTIL AFTER 03Z. THIS COULD LEAD TO FLASH FLOODING TONIGHT IF THE QLCS SLOWS DOWN FOR AN EXTENDED PERIOD OF TIME. THE QLCS WILL PROBABLY EXIT OUR SOUTHEAST COUNTIES BY 09Z WEDNESDAY AS THE UPPER-LEVEL TROUGH BEINGS TO SHIFT EASTWARD. THE FRONTAL PASSAGE WILL BRING AN END TO THE RAIN WEDNESDAY MORNING AS COLDER AIR MOVES IN. DRY AND COOL CONDITIONS WILL PERSIST INTO THURSDAY AND FRIDAY BEFORE ANOTHER SYSTEM DEVELOPS FOR WITH FAIRLY HIGH RAIN CHANCES SATURDAY NIGHT INTO SUNDAY. 87/GRANTHAM && .AVIATION... 12Z TAF DISCUSSION. IFR TO LIFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD...AS AN ACTIVE 18 HOURS IS BEGINNING TO TAKE SHAPE. SCATTERED LIGHT SHOWERS WILL CONTINUE THIS MORNING...WITH WIDESPREAD FOG AND DRIZZLE. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE AREA BY MID DAY...AS PERIODS OF THUNDERSTORMS AFFECT ALL TERMINALS THROUGH OUT THE DAY. SOME IMPROVEMENTS IN VIS AND CIG MIGHT OCCUR AS SHOWERS PASS OVER TERMINALS...BUT ONLY EXPECT IMPROVEMENT TO MVFR. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 57 60 35 51 / 100 100 60 10 0 ANNISTON 58 58 61 35 51 / 100 100 60 10 0 BIRMINGHAM 62 57 59 35 51 / 100 100 40 10 0 TUSCALOOSA 65 52 53 35 54 / 100 100 20 0 0 CALERA 63 56 59 36 53 / 100 100 30 0 0 AUBURN 63 63 63 36 53 / 100 100 70 0 0 MONTGOMERY 68 61 62 35 56 / 100 100 50 0 0 TROY 68 63 64 35 56 / 100 100 60 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BULLOCK...ELMORE...LEE...LOWNDES... MACON...MONTGOMERY...PIKE...RUSSELL. && 87/14
Hazardous weather outlook, Dec 23, 6:36 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 636 AM CST TUE DEC 23 2014 ALZ011>015-017>050-241245- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 636 AM CST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. THERE IS A LOW-CONFIDENCE...LOW-END THREAT FOR ISOLATED SEVERE STORMS WITH DAMAGING WINDS...AND A TORNADO OR TWO GENERALLY SOUTH OF A LINE FROM ALICEVILLE TO WETUMPKA TO PHENIX CITY. THIS THREAT IS EXPECTED TO BEGIN AROUND 3 PM IN THE SOUTHWEST AND END BY 3 AM IN THE SOUTHEAST. THE GREATEST THREAT WITH THIS SYSTEM COULD BE HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING OVERNIGHT GENERALLY ALONG AND SOUTH OF THE INTERSTATE 85 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING.
In the hours before
Special weather statement, Dec 23, 7:48 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 AM CST TUE DEC 23 2014
ALZ031-231415-
GREENE AL-
748 AM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 815 AM CST...
AT 747 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EPES...OR 9 MILES NORTHEAST OF LIVINGSTON...MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EUTAW...
THORNHILL...
BOLIGEE...
ALLISON...
WALDEN QUARTERS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3269 8812 3271 8808 3277 8811 3280 8807
3281 8811 3312 8784 3302 8783 3302 8771
3299 8771 3298 8775 3295 8773 3292 8777
3291 8776 3288 8782 3280 8782 3277 8787
3274 8780 3259 8805 3263 8808 3269 8804
TIME...MOT...LOC 1349Z 219DEG 43KT 3270 8804
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 7:48 AM CST | Special Weather Statement | BMX | Greene | 27 min |
| Dec 23, 8:40 AM CST | Special Weather Statement | BMX | Tuscaloosa | 50 min |
| Dec 23, 9:01 AM CST | Special Weather Statement | BMX | Bibb | 44 min |
| Dec 23, 11:03 AM CST | Special Weather Statement | BMX | Etowah | 42 min |
| Dec 23, 11:09 AM CST | Severe Thunderstorm Warning | BMX | Etowah | 28 min |
| Dec 23, 11:26 AM CST | Areal Flood Advisory | BMX | Lamar | 2 hr |
| Dec 23, 11:27 AM CST | Special Weather Statement | BMX | Cherokee | 48 min |
| Dec 23, 11:46 AM CST | Special Weather Statement | BMX | Lamar | 44 min |
| Dec 23, 12:07 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 53 min |
| Dec 23, 12:27 PM CST | Special Weather Statement | BMX | Winston | 48 min |
| Dec 23, 1:07 PM CST | Special Weather Statement | BMX | Lamar | 38 min |
| Dec 23, 1:09 PM CST | Special Weather Statement | BMX | Walker, Winston | 51 min |
| Dec 23, 1:16 PM CST | Special Weather Statement | BMX | Etowah | 29 min |
| Dec 23, 1:22 PM CST | Severe Thunderstorm Warning | BMX | Etowah | 9 min |
| Dec 23, 1:29 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Winston | 3 hr |
| Dec 23, 3:58 PM CST | Areal Flood Advisory | BMX | Tuscaloosa | 2 hr |
| Dec 23, 4:12 PM CST | Special Weather Statement | BMX | Greene | 48 min |
| Dec 23, 4:19 PM CST | Special Weather Statement | BMX | Marengo | 41 min |
| Dec 23, 4:23 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 47 min |
| Dec 23, 5:03 PM CST | Special Weather Statement | BMX | Hale | 42 min |
| Dec 23, 5:31 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Hale, Marengo, Perry | 44 min |
| Dec 23, 5:50 PM CST | Areal Flood Advisory | BMX | Jefferson | 115 min |
| Dec 23, 5:58 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.